Ask a doctor

Lip allergic reaction to Emla, Botox (one week ago) or Restylane (11 mths ago). Swelling subsided today but what is it? (Photo)

further to my post this morn with a swollen bump on on side of my lip, I woke up this morning and my lips upper mostly were 5x regular size and the skin above swollen like a duck. see pics. forget to mention I had Botox in my lip lines exactly one week ago. The restylane was 11 mths ago. the swelling subsided today but whst is this?

Doctor Answers (3)

Bump on lip

+2
While you can have a reaction to topical numbing cream it usually causes redness and heat and itching, not just a bump. What I think from your photos is that you have a herpetic outbreak and need some antivirals (Acyclovir, Valtrex, etc.). Seek an in-person consultation.

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."


Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

Lip Swelling Post Filler Treatment

+2
I agree with what has been said, it is rare to have a true "allergy" from topical EMLA to your lips and/or HA type fillers.  Although I have seen it once in 8 years, I agree there maybe a herpes outbreak and oral valtrex and topical zovirax with a topical corticosteroid would be very helpful.  I say if swelling or pain persists more than a few days after lip injections without any bruising, then you should have the filler reversed with hyaluronidase.  Seek advice from your treating physician.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
5.0 out of 5 stars 33 reviews

Lip swelling after Botox

+1
Your photos suggest that you have a herpes outbreak (cold sores) on your lips.
These are very common - and typically cause swelling, dryness, discomfort or pain and, often, a visible blister.
A detailed exam and history would be needed.

Treatment is time - as happened in your case - or the anti-viral medicine, Valtrex.
Assuming this is what you have, you should have preventive Valtrex before any future lip treatments. Best wishes.

Elizabeth Morgan, MD, PhD
Atlanta Plastic Surgeon
4.5 out of 5 stars 21 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.